Dexamethasone = nightmare

9 Posts | Page(s): 1 

Dexamethasone = nightmare

by MJLSK on Wed Dec 12, 2012 11:59 AM

Quote | Reply
My husband has been on a high dose of steroids for 3 months now.. (anywhere between 24 and 12mg per day!) At the moment he is on 15mg and his speech is again much worse. He is having extreme difficulty putting a logical sentence together and is confusing words. Basically we cant have a normal conversation anymore. Putting the dose up a little would probably seem reasonable as when he was on 17mg the problem was much less severe BUT... He is now the most evil person imaginable. It started about a month ago, but the past 2 weeks have been horrible. His mood can change every hour, one minute he is quiet or even a little cheerful, the next minute he is offended because apparently I said something wrong and he decides not to talk to me at all for hours or sometimes days, or he is extremely angry, screaming at me and threatening that if I don't do somethig he will move out etc.. He often refuses to take his medicines and I have to fight with him to make him take his ant seizure drugs and the bloody dex which as we all know cannot be stopped suddenly as it can even kill him. He is also demanding things and not accepting any NO answers, everything has to be as he wants otherwise he becomes mean, aggressive or isolates himself from me and our daughter and is not interested in anything or anyone. What shall I do? If I continue lowering the dose of dex is his speech likely to be even worse? I do not want him to be unable to speak but at the same time I can't live this way. I hardly recognise him anymore. He was my best friend and husband and now he is so unpredictable. I am only 27 years old and we have a 9 month old baby. It is so hard.. I love him so much :(

RE: Dexamethasone = nightmare

by siblingof on Wed Dec 12, 2012 01:30 PM

Quote | Reply
MJLSK, I'm so sorry to hear about your situation. It sounds to me like things may have reached the point where you can't care for him at home anymore-- especially as you have the baby to care for as well. You haven't said whether your husband is violent or whether you are worried about the child's safety. I think you should talk to your husband's doctor and/or the cancer center's social worker about how bad things have gotten and find out if there if there is any kind of help you can get in caring for him, either in the home or out.

RE: Dexamethasone = nightmare

by Idyllwild on Thu Dec 13, 2012 02:17 PM

Quote | Reply

Hi,

I'm really sorry that your husband is having such a bad reaction to the dexamethasone. I took a high daily dose of dex for several months myself, and it is a nightmare. You might want to see if your husband would be wiling to talk to a psychiatrist. There's no magic cure for the side effects of dex, but sometimes other treatments can lessen them. Sleeping pills/good sleeping practices might help if insomnia is an issue, and antidepressants or antianxiety drugs help some people as well. You might also see if there is any kind of social worker/counselor/therapist available to you. It's going to be a tough road, but there may be some resources available to you. Best of luck.

RE: Dexamethasone = nightmare

by scabetti on Thu Dec 13, 2012 06:22 PM

Quote | Reply

MJLSK,

The same thing happened to my sis to the point she was kicking the garage door and screaming outside.  We had her ambulanced over along with police to ER and was then placed on 3 antidepressants along with 5 mg Haldol 2 day and was turned into a semicatatonic state.  I would have brought in ASAP to psych to get started on maybe  low dose of Haldol like .5 mg 3x day something like that to counterract the aggressiveness from our best friend Decadron. 

RE: Dexamethasone = nightmare

by vickid on Fri Dec 14, 2012 03:17 AM

Quote | Reply

I can relate to your nightmare, even though daughter has MBC. They gave her this drug to help increase her appetite. She had turned into someone we don't know. Screaming and throwing things is some of the behavior she exhibits. It is an ugly drug.

RE: Dexamethasone = nightmare

by plener on Wed Jan 02, 2013 11:54 PM

Quote | Reply

i realized what glioblastoma stage means---i have a medical background--

i decided that i was going to be myself--so i tapered myself off the steroid came back to reasonable normal---steroid did a lot damaage to me--almost back to normal--swimming. running, rowing, sleeping like a nrmal peson--all who know me tell me they say i look better than they are--i accept the effects of the cancer as best i can but i am going to be peter

peter

RE: Dexamethasone = nightmare

by plener on Wed Jan 02, 2013 11:56 PM

Quote | Reply

take your sell off the steroid it is a a nightmare lots of damage to the body

RE: Dexamethasone = nightmare

by SarahGrey on Thu Jan 03, 2013 03:03 AM

Quote | Reply

I know steroids have many negative side effects - but doctors prescribe them for a reason and you shouldn't just stop them or taper them unless the doctor specifically says so.  To taper or stop them can result in severe brain swelling...

I'm so sorry to hear about what you and your husband are going through.  Try to remember it is the disease and it's "not him."

As another person said, getting him on an anti-depressant might help.  A low dose one just to "calm him" a bit. 

Good luck to you... 

RE: Dexamethasone = nightmare

by LLSTL on Thu Jan 03, 2013 03:38 PM

Quote | Reply

My husband also had a bad reaction to the Dex. Essentially, a "steroid induced psychosis," after a month of pure he _ _, we admitted him into psych. They placed him on antidepressants to counter the psychosis. I too have children, a 14 year old and 9 year old. He had always been such a gentle person but with the dex, he kicked and shoved me several times. You get to a point where you have to protect the family. The antidepressants also had side effects like Parkinson symptoms but it was better than him telling me that God had told him to kick me. 

You must be the advocate, be assertive. Take him to the ER or call an ambulance to take him if you can’t reason with him. Explain you are suspicious he has a steroid induced psychosis caused by the Dex for the GBM. This worked for us but it was the second ER doc before I got through to them. Initially they just wanted to treat him as a psych patient and place him in a padded room. Sorry about this. I know how hard this is to cope with. I still cry nearly daily and it has been a year.

thepsychosis. 

9 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.